Hail, Union
- When
- May 2, 3:45 PM CST
- Where
- Union County, 9 mi NW of Elk Pt
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.783, -96.800
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 2, 2:15 PM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 315 PM CDT TUE MAY 2 2006 .DISCUSSION... ATTM INSTABILITIES ARE BEGINNING TO BE REALIZED WITH CU FIELD DEVELOPING IN A LINE FROM AROUND YKN TO HON. THIS WILL BE AN AREA TO MONITOR OVER THE NEXT FEW HOURS FOR THUNDERSTORM DEVELOPMENT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A STRONG COLD FRONT WHICH WILL MOVE ACROSS THE REGION THIS EVENING. THE ONLY LIMITING FACTOR WILL BE THE AVAILABILITY OF MOISTURE. NAM AND RUC CONTINUE TO BE CONSISTENT WITH UPPER 50S FOR DEW POINTS AHEAD AND ALONG THE COLD FRONT...ALTHOUGH MOISTURE WILL GENERALLY BE SHALLOW. WITH ONLY A WEAK CAP AND LIFTED INDEX IN THE -3 TO -6 RANGE AND ML CAPES 1000 TO 1500 J/KG...THINK THUNDERSTORMS WILL DEVELOP BETWEEN I29 AND THE JAMES RIVER VALLEY LATE THIS AFTERNOON. MODELS CONTINUE TO DEVELOP CONVECTION GENERALLY EAST OF I29...WHICH IS POSSIBLE AS ENOUGH DRIER AIR MAY MIX DOWN FROM THE MID LEVELS TO INITIALLY SUPPRESS THUNDERSTORM DEVELOPMENT. STORMS THAT DO DEVELOP WILL LIKELY BECOME SEVERE. THE MAIN THREAT IS LARGE HAIL AND DAMAGING WINDS...ALTHOUGH DEEP LAYER SHEAR AND LOW LCL HEIGHTS DO SUPPORT TORNADO DEVELOPMENT...ESPECIALLY INTO SW MN. SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP INTO A LINE AS THE FRONT MOVES INTO CNTRL MN AND IA LATE THIS EVENING. THUNDERSTORM WILL BE EAST THE THE FSD CWA BY MIDNIGHT. EXPECTING QUIET WEATHER FOR THE REMAINDER OF THE WEEK AFTER THIS SYSTEM PASSES THROUGH TONIGHT. FSD FORECAST AREA WILL BETWEEN MAIN FORCING MECHANISMS FOR ANY PRECIP THE NEXT FEW DAYS...WITH UPPER LEVEL WAVE FORCING REALLY STAYING NORTH NEAR THE CANADIAN BORDER... AND FRONTOGENETIC FORCING TO OUR SOUTH ACROSS THE CENTRAL PLAINS. DO NOT REALLY SEE A GOOD PERIOD FOR PRISTINE CLEAR SKIES...AS NORTHERN WAVE COULD PRODUCE CU ACROSS THE NORTHERN CWA NEXT COUPLE OF DAYS... WITH HIGHER CLOUDS POSSIBLE IN FAR SOUTHERN CWA AS WESTERN PORTIONS OF MID LEVEL FRONT TO THE SOUTH SPREAD UP TO THE BORDER. GFS HAS ACTUALLY BEEN PRODUCING SOME QPF OVER THE SOUTHERN CWA FROM LATER THURSDAY INTO EARLY FRIDAY...BUT WITH BEST FRONTOGENETIC FORCING LOOKING TO BE SOUTH OF THE AREA...AND ISENTROPIC SURFACES SHOWING NEUTRAL FLOW TO SLIGHT DOWNGLIDE...WILL KEEP AREA DRY FOR NOW. TEMPERATURES WILL BE CLOSE TO SEASONAL NORMALS WEDNESDAY...THEN A SECOND PUSH OF SOME COOLER AIR WILL KEEP US SLIGHTLY BELOW NORMAL THURSDAY/FRIDAY. FAIRLY DEEP WEST/NORTHWEST FLOW ACROSS THE AREA THROUGH THAT TIME THOUGH...SO EXPECT DEEP MIXING TO 800-750MB AND WILL SIDE WITH WARMER GUIDANCE TEMPS THROUGH THE END OF THE WEEK. TIMING FOR NEXT SYSTEM STILL LOOKS GOOD FOR SUNDAY NIGHT/MONDAY... AS UPPER WAVE/COLD FRONT MOVE ACROSS THE AREA. WILL CONTINUE WITH CHANCE OF TSRA DURING THIS PERIOD. WILL HAVE TO WATCH FOR ADDITIONAL TSRA CHANCES TOWARD THE MIDDLE OF NEXT WEEK...AS BETTER SOUTHWEST UPPER LEVEL FLOW SETS UP ACROSS THE REGION...BUT ENSEMBLES HINTING THAT SYSTEM WILL BE A LITTLE SLOWER THAN LATEST OPERATIONAL GFS... SO WILL LEAVE TUESDAY DRY FOR NOW. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. && LIEBL/HACKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1053 AM CDT TUE MAY 02 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1053 AM CDT TUE MAY 02 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SEVERE THUNDERSTORMS WILL BE LIKELY LATE THIS AFTERNOON AND EARLY THIS EVENING IN THE FAR EASTERN PART OF SOUTHEAST SOUTH DAKOTA. STORMS ARE EXPECTED TO DEVELOP ALONG A STRONG COLD FRONT LATE THIS AFTERNOON BETWEEN THE JAMES RIVER VALLEY AND THE I29 CORRIDOR. THESE STORMS WILL QUICKLY MOVE EAST INTO FAR NORTHEAST NEBRASKA...SOUTHWEST MINNESOTA...NORTHWEST IOWA...BY EARLY THIS EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE GREATEST THREAT. THERE IS ALSO A POTENTIAL FOR TORNADOS...ESPECIALLY INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA THIS EVENING. FLOODING... RUNOFF FROM RECENT HEAVY RAIN WILL CONTINUE TO CAUSE MINOR RIVER FLOODING ON THE BIG SIOUX...LITTLE SIOUX...AND OCHEYEDAN RIVERS IN NORTHWEST IOWA AND FAR SOUTHEAST SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 4 PM INTO SOUTHEAST SOUTH DAKOTA AND NORTHEAST NEBRAKSA...THEN INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA AFTER 6 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. LIEBL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
434 PM CDT TUE MAY 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL 5 W VERMILLION 42.78N 97.03W
05/02/2006 M0.75 INCH CLAY SD TRAINED SPOTTER
&&
08PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
442 PM CDT TUE MAY 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 4 E VERMILLION 42.78N 96.85W
05/02/2006 E1.00 INCH CLAY SD PUBLIC
&&
JCHAPMANThe Sioux Falls radar (KFSD), 90 km away, was scanning. The volume nearest the first event began at 21:46 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2006Every state in 2006This day in weather historyWarnings in South Dakota, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512844, 5512845.